Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 4, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jan 17, 2004, 8:43 PM CST for Montgomery County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 17, 2004, 8:43 PM CST (02:43 UTC)
- Expired
- Jan 17, 2004, 9:15 PM CST
- In force
- 32 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Montgomery County, TX
The radar
The Houston radar (KHGX), 119 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
298 WUUS54 KHGX 180243 SVRHOU TXC339-180315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 840 PM CST SAT JAN 17 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHEAST TEXAS * UNTIL 915 PM CST * AT 838 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LAKE CONROE AND A SECOND STRONG STORM NEAR DOBBIN. THESE STORMS WERE MOVING EAST AT 15 MPH. THESE STORMS WILL PRODUCE 3/4 TO 1 INCH SIZED HAIL. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... DOBBIN...MONTGOMERY AND LAKE CONROE. PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3047 9577 3026 9579 3038 9551 3047 9549 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 5:15 PM CST, 3 hours 28 minutes earlier.
Area forecast discussion, Jan 17, 5:15 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 515 PM CST SAT JAN 17 2004 .UPDATE... UPDATED THE HWOHGX TO CONTINUE THE THREAT OF STRONG/SEVERE THUNDERSTORMS INTO THE EVENING HOURS. ISOLATED TSRA DEVELOPING OVER THE NW ZONES ALONG WEAK SURFACE TROF OR DRYLINE. GIVEN VERY LOW WET BULB ZEROS...HAIL WILL BE A THREAT WITH THESE STORMS. IN FACT...JUST ISSUED A WARNING FOR BURLESON COUNTY. EXPECT THAT THREAT FOR SEVERE WEATHER WILL END BY MID EVENING WITH LOSS OF DAYTIME HEATING. 35 .DISCUSSION... STORMS/CLOUDS FINALLY MOVING OFF TO THE E/NE THIS AFTN ALONG WITH THE ASSOCIATED S/W. WHILE LOW-LEVEL WINDS HAVE TURNED TO THE W/SW AND THERE DOES NOT APPEAR TO BE MUCH BY WAY OF BOUNDARIES AND AD- DITIONAL SPEED MAXS DOWNSTREAM...NOT RULING OUT POPS ENTIRELY FOR THE REMAINDER OF THE LATE AFTN/EARLY EVENING HOURS. HEATING ALONG WITH THE INCOMING FRONT COULD PRODUCE A STORM OR TWO. WILL CONTIN- UE WITH 20-30 POPS. CLOUDS/POPS TO RETURN (AS IF THEY EVER REALLY LEFT) OVERNIGHT IN THE COLD POST-FRONTAL REGIME. WHILE THE CORE OF THE LOW DOES APPEAR TO MOVE RIGHT ACROSS THE CWA...NOT SURE IF THE LOWER/MID LEVELS WILL BE COLD ENOUGH TO SUSTAIN/PRODUCE FREE- ZING PCPN FOR THE NRN ZONES SUNDAY NIGHT. A FLATT-ISH UPPER RIDGE BUILDING IN BEHIND THE APPROACHING TROF SHOULD GIVE WAY TO A MORE SUSTAINED DRYING/CLOUD LESS ENVIRONMENT FOR THE BEGINNING PART OF NEXT WEEK. HOWEVER THIS COMES TO AN END BY MID WEEK WITH THE WIND UP OF THE NEXT UPPER TROF AT/AROUND THE CALIFORNIA BAJA. MID/HIGH CLOUDS AND LOW POPS (IN ASSOCIATION WITH S/W ENERGY EJECTING FROM THE DEEPENING SYSTEM) PROGGED FOR THE REST OF THE UPCOMING WEEK. 41/45 && .HGX WATCHES/WARNINGS/ADVISORIES... SCEC 20-60 NM WATERS. && .PRELIMINARY TEMPS/POPS... COLLEGE STATION (CLL) 46 53 34 56 31/ 30 30 20 00 HOUSTON (IAH) 51 56 37 57 34/ 20 30 20 00 GALVESTON (GLS) 54 59 44 55 40/ 20 20 20 00 &&
Hazardous weather outlook, Jan 17, 5:05 PM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 505 PM CST SAT JAN 17 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 505 PM CST SAT JAN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. .DAY ONE...TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTHEAST TEXAS THIS EVENING AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH HAIL BEING THE PRIMARY THREAT. THE STORMS ARE EXPECTED TO DIMINISH BY MID EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 6:12 PM CST | Severe Thunderstorm Warning | HGX | Madison | 48 min |
| Jan 17, 7:12 PM CST | Severe Thunderstorm Warning | HGX | Grimes, Montgomery | 48 min |
| Jan 17, 9:39 PM CST | Severe Thunderstorm Warning | HGX | Liberty, Montgomery | 36 min |
| Jan 17, 9:52 PM CST | Severe Thunderstorm Warning | HGX | Trinity | 23 min |
| Jan 17, 10:22 PM CST | Severe Thunderstorm Warning | HGX | Liberty | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.